advertisement

When Bipolar Medications Make You Seem Less Intelligent

October 20, 2016 Natasha Tracy

I have always said bipolar medications cannot make you less intelligent. Now, I’m not saying they can’t impact how you think or your speed of thought and so on, what I’ve always said is that bipolar medications can’t actually harm your intelligence quotient (IQ). All that being said, a new medication I’m on, sure makes me feel stupid. The question is, what to do when bipolar medications make you seem less intelligent?

How Can a Bipolar Medication Make You Seem Less Intelligent?

Intelligence is perception, really. You can be very intelligent and come across as less so depending on your manner. Some of this may even be by choice. Some people choose to hide their intelligence for a variety of reasons. If you’re used to certain aspects of intelligence perception, however, such as speed of thought and vocabulary sophistication, then if these things are affected, you may feel like you seem less intelligent. And, in my experience, bipolar medications absolutely can affect things like memory and speed of thought. Sometimes drastically so. I’m not saying this makes you less intelligent, I’m saying it may make you appear so.

Handling Appearing Less Intelligent Due to Bipolar Medications

Bipolar medication side effects can make someone seem less intelligent. What do you do if you're the person with bipolar who feels less intelligent? Read this.So, I know that my vocabulary is compromised because there are just certain words that I have trouble remembering or have trouble remembering in a timely fashion. I also know that my speed of, well, most things, is negatively impacted. (I’m also dizzy and have less coordination, e.g. bumping into walls, but that’s a whole other thing.) I also know, however, that these effects are lesser at night because there’s less of the drug in my system at that time. This leads to two suggestions for seeming less intelligent:

  1. Wait until later in the day: I’m lucky to be a contractor and so I can do things whenever I want. Waiting until later in the day to do intelligence-heavy tasks can work for me. I understand this may not be workable for many.
  2. Give yourself a break: As I said, a lot of intelligence is about perception – yours and others’. And what I’ve learned is that just because I feel slow, doesn’t mean that other people are perceiving it in the same way. People are rarely as critical as we are about ourselves and they just don’t care as much as we think they do.

Of course, if you’re amongst friends, you can always say that you’re feeling slow or less intelligent thanks to a medication side effect. This is something I do all the time.

Wait Out Bipolar Medication Side Effects

The other thing is that this type of bipolar medication side effect tends to be time-limited. In other words, these side effects will go away or lessen once your body gets used to the medication. Granted, this can take a lot of time, but it does happen in the vast majority of cases (no, not always).

Overall, what I think is important is understanding that your intelligence, your true, intrinsic intelligence, hasn’t been impacted. I can understand if it feels like it has, but that’s not the same thing. I can also understand how this type of side effect, if ongoing, can make one not want to take medication. I get this. But I think it’s also important to understand that not all medications are going to affect any given person in the same way. This means not abandoning medication altogether but, rather, perhaps reducing the dose or finding one that works better for you (Is There a Miracle Medication for Bipolar Disorder?).

Check out Natasha's book: Lost Marbles: Insights into My Life with Depression & Bipolar and connect with her on Facebook, Google+ or Twitter or at Bipolar Burble, her blog.

APA Reference
Tracy, N. (2016, October 20). When Bipolar Medications Make You Seem Less Intelligent, HealthyPlace. Retrieved on 2020, May 25 from https://www.healthyplace.com/blogs/breakingbipolar/2016/10/when-bipolar-medications-make-you-seem-less-intelligent



Author: Natasha Tracy

Natasha Tracy is a renowned speaker, award-winning advocate and author of Lost Marbles: Insights into My Life with Depression & Bipolar.

Find Natasha Tracy on her blog, Bipolar BurbleTwitter, Instagram and Facebook.

slowandsteady
November, 9 2016 at 5:14 am

What kills me is this is not a topic of coversation w most pdocs. On the other hand, I was with a friend who was getting meds for vertigo. She was told that they would make her "stupid".
We deserve the truth.
Similarly, i was told that ECT would just have short term effects on my memory. Which proved disastrously untrue. (for any of you in that deep dark place, consider ketamine infusions over ECT.)
We deserve the truth.
Here we have a forum for our experiences. Thank you Natasha!

Jim Buchanan
October, 25 2016 at 3:55 pm

The current problem I'm having along these lines is word recall. For instance, if I want to tell someone that the potatoes are sitting on the deep freeze, I might no be able to come up with "deep freeze" or even "freezer". After being frustrated for a while, I'll say, "The potatoes are on the big white thing that holds food" This gets embarrassing to say the least. Friends and family are used to it.
When I took benzos I felt pretty slow at best. When I stopped taking them (a real PITA even with my pdoc's help), several people told me that the "sparkle was back in my eyes".

Zee Malvern
October, 24 2016 at 3:07 am

Thank you very much for sharing this article. I can certainly relate. I do not have bipolar but I do have BPD and on a number of meds. They often have unwanted side effects such as lethargy and confusion. I think your point about we need to give ourselves a break is very valid. Recovery is a holistic approach and for many of us meds are part of it. There will be good and bad days.
Cheers,
Zee

Genos
October, 23 2016 at 9:23 am

Another Pseudo Research from HealthyPlace.com
How can a Psychiatrist Tell when a Person is Less Intelligent than he/she used to be?
Without Bipolar Medication - Normal Intelligence of a person
= Their recorded Intelligence.
With Bipolar Medication
- Same as Normal Intelligence?
- Less than Normal Intelligence?

Kimi
October, 21 2016 at 1:05 pm

I have had a lot of problems with thinking straight and remembering things. As a special education teacher, having a good memory is imperative. If you miss a deadline, it could mean a lawsuit for you and/or the school district. My memory (and anxiety) has gotten so bad lately that I have stepped down from being a teacher. I am now an assistant teacher. It is really embarrassing, but the anxiety was so bad, I just fell apart one day at work. I can't stop my meds; so, I will just have to live with seeming unintelligent.

Garrick Speer
October, 20 2016 at 1:15 pm

I've certainly been there before, several times at least. I always referred to it as being dumbed down, and I hated it. Came off my meds once or twice because of it too. Thanks for sharing. I've got to look around a bit.

Leave a reply